North Dakota, 2011

Hail in North Dakota, July 2, 2011

July 2, 2011 · NWS BIS · 1 event in 1 county or zone

Scattered thunderstorms, which developed over eastern Montana, pushed into west central and northwestern North Dakota during the mid to late evening hours of July 2nd as a surface boundary advected eastward. Several severe thunderstorm warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Scattered thunderstorms, which developed over eastern Montana, pushed into west central and northwestern North Dakota during the mid to late evening hours of July 2nd as a surface boundary advected eastward. Several severe thunderstorm warnings were issued. One report of large hail was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 2, 10:54 PM CST, 6 minutes earlier.

Area forecast discussion, Jul 2, 10:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1154 PM CDT SAT JUL 2 2011

.UPDATE...TEMPS...POPS AND WEATHER.

&&

.DISCUSSION...WATCHING AND MONITORING A COUPLE SEVERE THUNDERSTORM
CELLS OVER NORTHWESTERN NORTH DAKOTA...AND STRENGTHENING THUNDERSTORMS
OVER FAR SOUTH CENTRAL NORTH DAKOTA. MARGINAL H85 WINDS OF 30KT
WILL CONTINUE TO SUPPORT MOISTURE TRANSPORT AND ELEVATED CONVECTION
FOR THE REST OF THE NIGHT...PER NAM/GFS/ECMWF. LATEST WATER VAPOR
IMAGERY SHOWS A SHORTWAVE MOVING THROUGH NORTHEASTERN AND ANOTHER
ONE OVER SOUTHEASTERN MONTANA...BOTH PRODUCING THE AFOREMENTIONED SHOWERS
AND THUNDERSTORMS. HAVE INCREASED THE AREAL COVERAGE OF PRECIPITATION
FROM 06Z TO 12Z AS THEY MOVE INTO CENTRAL NORTH DAKOTA AND ENCOUNTER
THE LOW LEVEL JET. REST OF FORECAST REMAINS ON TRACK.

&&

.AVIATION...VFR VISIBILITIES AND CEILINGS ARE FORECAST THROUGHOUT
THE TAF PERIOD...ALTHOUGH SCATTERED THUNDERSTORMS WILL CONTINUE
FOR THE REST OF THE NIGHT. IT IS POSSIBLE THAT TEMPORARY MVFR
CEILINGS AND VISIBILITIES MAY DEVELOP IF ONE OF THE HEAVIER
THUNDERSTORMS MOVES OVER AN AERODROME. PATCHY FOG WILL BE POSSIBLE
OVER KDIK AROUND 09Z AND WILL LIFT A FEW HOURS AFTER SUNRISE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KS
Hazardous weather outlook, Jul 2, 9:26 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1026 PM CDT SAT JUL 2 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040330-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1026 PM CDT SAT JUL 2 2011 /926 PM MDT SAT JUL 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...REST OF TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT. A FEW
OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY...THEN AGAIN MONDAY
THROUGH MONDAY NIGHT AS A COLD FRONT SLIDES THROUGH. SOME OF THE
THUNDERSTORMS MONDAY COULD BE SEVERE.

THE NEXT CHANCE OF THUNDERSTORMS WILL MAINLY RESIDE ACROSS SOUTHWEST
NORTH DAKOTA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

ALL OF WESTERN AND CENTRAL NORTH DAKOTA WILL HAVE A CHANCE OF
THUNDERSTORMS THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL ANY SEVERE WEATHER REPORTS INTO
THE BISMARCK NATIONAL WEATHER SERVICE OFFICE AT 701-223-4582.

KS

In the hours before

Local storm report, Jul 2, 9:44 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1044 PM CDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             25 E WILLISTON          48.15N 103.08W
07/02/2011  E0.50 INCH       WILLIAMS           ND   EMERGENCY MNGR

            REPORTED NEAR LEWIS AND CLARK STATE PARK BY WILLIAMS
            COUNTY EMERGENCY MANAGER.

&&

SWICHE
Special weather statement, Jul 2, 10:16 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1116 PM CDT SAT JUL 2 2011

NDZ001-009-030500-
DIVIDE-WILLIAMS-
1116 PM CDT SAT JUL 2 2011

...SPECIAL WEATHER STATEMENT...

AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTH CENTRAL WILLIAMS COUNTY...
MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  ALAMO...              CORINTH...            WILDROSE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

TM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Divide

When
July 2, 11:00 PM CST to 11:04 PM CST
Where
Divide County, 4.94 mi SW of Noonan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.840, -103.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318816.